Alert archive / Kansas / Flash Flood Warnings in 2020

Flash Flood Warning 18, NWS Goodland, KS

July 18, 2020Greeley County, Wichita County, Kansas

NWS Goodland, KS issued this flash flood warning at Jul 18, 2020, 6:39 PM MDT for Greeley County, Wichita County, Kansas. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 18, 2020, 6:39 PM MDT (00:39 UTC)
Expired
Jul 18, 2020, 9:45 PM MDT
In force
3 hr
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Flood severity
None

Counties Greeley County, KS, Wichita County, KS

The radar

The Goodland radar (KGLD), 107 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 2020-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2628 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 2020-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 50 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2628 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
2395 m above ground
0-6 km bulk shear
16 kt
0-1 km storm-relative helicity
50 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

221 
WGUS53 KGLD 190039
FFWGLD
KSC071-203-190345-
/O.NEW.KGLD.FF.W.0018.200719T0039Z-200719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Goodland KS
639 PM MDT Sat Jul 18 2020

The National Weather Service in Goodland has issued a

* Flash Flood Warning for...
  Southwestern Wichita County in west central Kansas...
  Southeastern Greeley County in west central Kansas...

* Until 945 PM MDT/1045 PM CDT/.

* At 639 PM MDT/739 PM CDT/, Doppler radar indicated thunderstorms
  producing heavy rain across the warned area. Up to two inches of
  rain have already fallen. Flash flooding is ongoing or expected to
  begin shortly.

  HAZARD...Flash flooding caused by thunderstorms.

  SOURCE...Radar indicated.

  IMPACT...Flooding of small creeks and streams, urban areas, 
           highways, streets and underpasses as well as other 
           drainage and low lying areas.

* Some locations that will experience flooding include...
  Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3846 10174 3854 10167 3860 10157 3855 10143
      3846 10139 3841 10127 3831 10126 3827 10147
      3826 10170 3826 10174

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
2 follow-up statements
097 
WGUS73 KGLD 190202
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
802 PM MDT Sat Jul 18 2020

KSC071-203-190345-
/O.CON.KGLD.FF.W.0018.000000T0000Z-200719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
802 PM MDT Sat Jul 18 2020

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 945 PM MDT/1045 PM
CDT/ FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN GREELEY COUNTIES...

At 801 PM MDT/901 PM CDT/, Doppler radar indicated thunderstorms
producing heavy rain across the warned area. Up to two inches of rain
have already fallen. Flash flooding is ongoing or expected to begin
shortly.

HAZARD...Flash flooding caused by thunderstorms.

SOURCE...Radar indicated.

IMPACT...Flooding of small creeks and streams, urban areas, 
         highways, streets and underpasses as well as other drainage 
         and low lying areas.

Some locations that will experience flooding include...
Selkirk.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.

&&

LAT...LON 3846 10174 3854 10167 3860 10157 3855 10143
      3846 10139 3841 10127 3831 10126 3827 10147
      3826 10170 3826 10174

FLASH FLOOD...RADAR INDICATED

$$

Lundquist
331 
WGUS73 KGLD 190341
FFSGLD

Flash Flood Statement
National Weather Service Goodland KS
941 PM MDT Sat Jul 18 2020

KSC071-203-190351-
/O.EXP.KGLD.FF.W.0018.000000T0000Z-200719T0345Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Wichita KS-Greeley KS-
941 PM MDT Sat Jul 18 2020

...THE FLASH FLOOD WARNING FOR SOUTHWESTERN WICHITA AND SOUTHEASTERN
GREELEY COUNTIES WILL EXPIRE AT 945 PM MDT/1045 PM CDT/...

Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.

LAT...LON 3846 10174 3854 10167 3860 10157 3855 10143
      3846 10139 3841 10127 3831 10126 3827 10147
      3826 10170 3826 10174

$$

Lundquist

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 2:55 PM MDT, 3 hours 44 minutes earlier.

Area forecast discussion, Jul 18, 2:55 PM MDT, 3 hours 44 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
255 PM MDT Sat Jul 18 2020

.SHORT TERM...(This evening through Tuesday)
Issued at 250 PM MDT Sat Jul 18 2020

Tonight...isolated to scattered thunderstorms, some of which could
be severe with damaging wind gusts to 85 mph will be possible
through 10 PM MDT (11 PM CDT) along and east of a surface trough
extending from near McCook to Goodland and Cheyenne Wells. After
midnight the lower levels of the atmosphere slowly saturate with
low extensive low cloudiness possible. Cant rule out some fog. Low
temperatures fall into the low to upper 60 degree range.

Sunday-Sunday night...it appears that moisture below 700mb lingers
over the area with the levels above 700mb rather dry during the day.
Spotty showers and thunderstorms will be possible. The NAM/HRRR and
lesser extent GFS show increasing chances for showers and
thunderstorms approaching the northwest corner of our area after 22z
or 23z. These 3 models push a well organized small MCS southeast
into the northwest 1/2 of the area during the evening and quickly
out of the area around or shortly before sunrise Monday morning. At
this time the primary threats will be wind gusts in excess of 60
mph, hail greater than an inch in diameter and locally heavy
rainfall.  High temperatures will be slightly below normal in the
upper 80s to low 90s. Low temperatures are expected to range from
the upper 50s to mid 60s.

Monday-Monday night...the upper level flow shifts to northwesterly.
Based on 850-500mb moisture from the GFS/NAM/ECMWF we look to be
pretty dry behind Sunday-Sunday nights system. I'm not terribly
excited about afternoon chances for showers and thunderstorms but
for now will keep them in the forecast and see how later model runs
handle precipitation chances. High temperatures remain near normal
in the mid 80s to low 90s. Low temperatures look to range from the
low to mid 60s. We'll have to watch for the possibility of some fog
a few hours either side of sunrise as boundary layer saturates.

Tuesday...looks like another chance for thunderstorms arrives by
late afternoon with the better chance across far eastern Colorado.
High temperatures look to be a few degrees either side of 90.

.LONG TERM...(Tuesday night through Saturday)
Issued at 132 PM MDT Sat Jul 18 2020

At the start of the period, an area of high pressure prevails
over the southeastern portion of the country. Upper ridging builds
over the Rockies and western CONUS Tuesday night into Wednesday as
an upper closed low travels along the Canadian border near the Great
Lakes. Through the period, high pressure shifts to the northwest,
with a ridge amplifying behind the departure of the Great Lakes
disturbance. The ridge steadily strengthens and takes hold of the
High Plains by Saturday.

As weak waves work their way around the ridge, there are chances for
showers and thunderstorms each evening of the long term period.
However, chances do start to decrease Thursday through Saturday as
the ridge builds in. Kept slight chance PoPs in northeast Colorado
during that timeframe to account for the possibility of a storm or
two reaching the area from the Rockies.

A warming trend is expected, with highs increasing from the low 90s
on Wednesday to mainly the mid/upper 90s on Saturday. Low
temperatures range from the low 60s to low 70s.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1100 AM MDT Sat Jul 18 2020

For KGLD and KMCK, sub vfr conditions are possible in the 10z-15z
timeframe otherwise vfr conditions are expected.

For this afternoon a surface trough is expected to move through
both terminals shifting winds from a westerly direction at speeds
under 10kts to the north at speeds near 10kts after 21z. An
isolated thunderstorm cant be ruled out near KGLD in the 23z-01z
timeframe but given the very isolated nature it will not be
included in the taf at this time.

For tonight a cold front moves through both terminals shifting
winds to the northeast at speeds up to 10kts. Post frontal stratus
is possible at both sites possibly producing sub vfr cigs in the
10z-14z timeframe. Have included a tempo group as a result. For
Sunday morning cigs become vfr with winds veering to the east at
speeds approaching 10kts.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...Heat Advisory until 7 PM CDT this evening for KSZ003-004-015-016-
     029.

CO...NONE.
NE...Heat Advisory until 7 PM CDT this evening for NEZ081.

&&

SHORT TERM...99
LONG TERM...JBH
AVIATION...99
Hazardous weather outlook, Jul 18, 6:13 PM MDT, 26 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
613 PM MDT Sat Jul 18 2020

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-200015-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
613 PM MDT Sat Jul 18 2020 /713 PM CDT Sat Jul 18 2020/

This hazardous weather outlook is for extreme southwest Nebraska...
northwest Kansas and east central Colorado.

.DAY ONE...THIS EVENING THROUGH TONIGHT...

Isolated severe thunderstorms capable of producing wind gusts up to
65 mph are possible through 9 pm MDT this evening, mainly east of a
line from Leoti to Colby to McCook.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

Severe thunderstorms are possible during the late afternoon and
evening hours on Sunday July 19th, mainly between 5-11 pm MDT. Storms
are anticipated to develop in Northeast Colorado between 4-7 pm MDT,
tracking east southeast into Southwest Nebraska and Northwest Kansas
between 7-11 pm MDT. Damaging wind gusts up to 70 mph are the
primary hazard. Isolated instances of quarter size hail are also
possible.

Isolated severe thunderstorms are possible across much of the Tri-
State area during the late afternoon and evening hours on Monday
July 20th.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report any severe or significant weather
to the National Weather Service in Goodland via social media or
telephone.

Vincent

In the hours before

Local storm report, Jul 18, 5:39 PM MDT, 1 hour before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
539 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0525 PM     TSTM WND GST     LEOTI                   38.48N 101.36W
07/18/2020  M63 MPH          WICHITA            KS   MESONET

&&

KAK
Local storm report, Jul 18, 5:51 PM MDT, 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
551 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     HOXIE                   39.36N 100.44W
07/18/2020  M60 MPH          SHERIDAN           KS   MESONET

&&

KAK
Local storm report, Jul 18, 5:53 PM MDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
553 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0530 PM     TSTM WND GST     3 E GRINNELL            39.12N 100.57W
07/18/2020  M55 MPH          GOVE               KS   MESONET

            MESONET STATION UP830 3.3 E GRINNELL (UPR).

&&

KAK
Local storm report, Jul 18, 5:55 PM MDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
555 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0544 PM     TSTM WND GST     1 S LEOTI               38.47N 101.36W
07/18/2020  M57 MPH          WICHITA            KS   MESONET

&&

KAK
Special weather statement, Jul 18, 5:56 PM MDT, 43 minutes before
Special Weather Statement
National Weather Service Goodland KS
656 PM CDT Sat Jul 18 2020

KSZ029-190015-
Gove KS-
656 PM CDT Sat Jul 18 2020

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL GOVE COUNTY UNTIL 715 PM
CDT...

At 655 PM CDT, Doppler radar was tracking a strong thunderstorm near
Gove, moving east at 25 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Gove.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3885 10064 3903 10065 3909 10030 3882 10027
TIME...MOT...LOC 2355Z 265DEG 20KT 3895 10056

Lundquist
Local storm report, Jul 18, 6:01 PM MDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
601 PM MDT SAT JUL 18 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0523 PM     TSTM WND DMG     1 NW LEOTI              38.49N 101.37W
07/18/2020                   WICHITA            KS   PUBLIC

            REPORT OF 5 POWER POLES BROKE IN NW SIDE OF
            TOWN.

&&

KAK

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 6:11 PM MDTSevere Thunderstorm WarningGLDGraham64 min
Jul 18, 6:30 PM MDTSevere Thunderstorm WarningGLDNorton62 min
Jul 18, 6:59 PM MDTSevere Thunderstorm WarningGLDGraham39 min
Jul 18, 7:06 PM MDTSpecial Weather StatementGLDWichita24 min

Nearby

Flash Flood Warnings in Kansas, 2020Every flash flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.